Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 10, 2001, 3:11 AM EDT for Hillsdale County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 3:11 AM EDT (07:11 UTC)
- Expired
- Apr 10, 2001, 4:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hillsdale County, MI
The radar
The Detroit radar (KDTX), 108 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 3:30 AM EDT | Hail 0.75 | Rome Center, MI | Like the day before, a front was nearly stationary across Indiana and Ohio. Again, enough instability was found aloft for thunderstorm development, though the environment was more favorable for storms to the south and west of southeast Michigan. A storm deve |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 100711 SVRFWA MIC059-100800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 311 AM EDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL HILLSDALE COUNTY IN MICHIGAN * UNTIL 400 AM EDT * AT 311 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL HILLSDALE COUNTY...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4195 8457 4177 8453 4183 8377 4208 8382
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:54 AM EDT, 17 minutes earlier.
Area forecast discussion, Apr 10, 2:54 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 154 AM EST TUE APR 10 2001 06Z SFC ANALYSIS SHOWING CONV SPROUTING ALL OVR THE FA. KIWX VWP SHOWING SIG WAA PROFILE OVRTOP SFC BNDRY STRETCHING FM LOW PRES WAVE NR BMI EWD TO ABT MIE. STILL PLENTY OF ELEVATED INSTABILITY ALG WITH SIG DEEP LYR SHEAR TO FVR CONTD ELEVATED SVR STORMS WITH LG HAIL MAIN THREAT FOR SVRL HRS THIS AM. NEXT ISSUE WOULD BE IMMINENT BNDRY COLLISION ABT TO TAKE PLACE FM CNTRL IL INTO W CNTRL IN. THIS MAY ALLOW FOR ADDITIONAL DVLPMNT ALG THAT BNDRY MERGER ESP IN LIEU OF RAPIDLY WKG SQUALL LINE COMING OUT OF SRN IL WHICH MAY BE AN INDICATION OF MID LVL CAPPING INVERSION IN PLACE. THIS DOESN/T BODE WELL FOR FA AND ESP IN LIGHT OF DEEPENING SFC COLD POOL ACRS THE N HALF. THUS XPC CONTD/INCREASING DVLPMNT ACRS FA. RAIN COULD BECOME A PROB AS WELL. BESIDES ONGOING SVR THREAT...ADDITIONAL SVR THREAT LT TODAY AND TONIGHT AND WED TO BOOT. 00Z MODELS PRETTY SIMILAR WITH LG SCALE AND WITH HANDLING OF SIG CLOSED LOW OVR SW US PROGGED TO EJECT OUT LT TUE NIGHT AND WED. PRIMARY DIFFICULTY IS PLETHORA OF CONV BNDRYS LEFT OVR AND STALLED OUT STATIONARY FNTL BNDRY. WARM SECTOR ONCE AGAIN WILL DESTABILIZE SUFFICIENTLY...MORE SO THAN ETA SFC BASED CAPES WOULD INDICATE. ITS 2M TEMPS ARE SEEMINGLY QUITE UNDERDONE. CONSEQUENTLY WOULD XPC CONV INITIATION TO TAKE PLACE ALG FNTL/OUTFLW BNDRYS IN ACCORD WITH ETA PROGGED BACKING/SPEED CONV IN SFC-850MB LYR. INTENSIFYING LOW LVL JET TONIGHT WILL AGAIN FVR ADDITIONAL DVLPMNT ALG AND N OF STALLED FNT THRU FA. HGHT FALLS ASSOCD/W SW SYS AS IT EJECTS OUT INTO THE PLAINS LT AND ON WED WILL ALLOW FNT TO BUCK N INTO MI WITH FA UNDERNEATH WARM SECTOR. SIG MIXING AND SOME INSOLATION WILL BOOST TEMPS WELL INTO THE 70S AGAIN SETTING THE STAGE OF ANOTHER ROUND OF CONV GIVEN MONSTER DEEP LYR SHEAR COMPONENT IN PLACE AND CAPES IN EXCESS OF 3K J/KG LT WED INTO WED NIGHT. WILL ALL THIS XPCD PRECIP... WONDER ABT NEED FOR FLOOD WATCH AS SVRL RIVERS STILL RUNNING HIGH AND ADDITIONAL APPRECIABLE QPF LIKELY IN STORE. WILL HOLD THE LINE FOR NOW ON THAT AND PASS OF CONCERNS TO DAY SHIFT. AS FOR TEMPS...TDA QUITE TRICKY GIVEN TREMENDOUS BAROCLINIC ZONE IN PLACE. MID 70S OVR CNTRL VS UPPER 40S OVR NRN INDIANA. MOST OF FA WILL REMAIN ON COOL SIDE OF BNDRY WITH QUITE A BIT OF CLD DEBRIS HANGING AROUND. THIS COMBINED WITH EASTERLY FLW WILL HOLD DIURNAL TEMP RISE IN CHECK AND WILL SIDE WITH COOLEST FWC NUMBERS. WED A DIFFERENT STORY AS WARM SECTOR POPS OVR FA. WILL THEREFORE GO WITH WARMEST MAV NUMBERS. NO TIME FOR EXTNDD DISCUSSION. .IWX...NONE. TEH
In the hours before
Local storm report, Apr 10, 2:04 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
104 AM EST TUE APR 10 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 AM 2 N NORTH WEBSTER IN .75 INCH HAIL
04/10/01 KOSCIUSKO REPORTED BY NWS
EMPLOYEE AT NORTHERN
INDIANA FORECAST OFFICE.Local storm report, Apr 10, 2:13 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 AM EST TUE APR 10 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM CROMWELL IN .75 INCH HAIL
04/10/01 NOBLE REPORTED BY FIRE AND
RESCUE.Local storm report, Apr 10, 2:22 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
122 AM EST TUE APR 10 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...i.
0117 AM LIGONIER IN 1.75 INCH HAIL
04/10/01 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 10, 2:31 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 AM EST TUE APR 10 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 AM 1 S REYNOLDS IN .75 INCH HAIL
04/10/01 WHITE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 10, 2:57 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 AM EST TUE APR 10 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0154 AM 1 W SALEM CENTER IN .88 INCH HAIL
04/10/01 STEUBEN REPORTED BY STORM
SPOTTER.Local storm report, Apr 10, 3:05 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 AM EST TUE APR 10 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0133 AM ROME CITY IN 1.75 INCH HAIL
04/10/01 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.